Michigan, 2008Hail and Damaging Winds in Michigan, June 9, 2008
June 9, 2008 · NWS DTX · 8 events in 4 counties and zones
A weak cold front moving through the area trigged a few severe thunderstorms south of M-59 during the early evening hours of June 9th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moving through the area trigged a few severe thunderstorms south of M-59 during the early evening hours of June 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 9, 6:23 PM EST, 14 minutes earlier.
Area forecast discussion, Jun 9, 6:23 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
723 PM EDT MON JUN 9 2008
.AVIATION...
THE CLUSTER OF THUNDERSTORMS OVER NORTHEAST INDIANA CONTINUES TO
HANG IN THERE AND DOES STILL POSE A RISK OF SEVERE WEATHER FOR THE
OHIO BORDER AREA UP TO ABOUT THE DETROIT METRO AREA. AFTER THAT, WE
WILL HAVE A PATTERN OF SHOWERS AND WEAKER THUNDERSTORMS AFFECT THE
AREA DURING THE OVERNIGHT HOURS.
CONVERGING BOUNDARIES OVER HILLSDALE AND LENAWEE COUNTIES AT PRESS
TIME WERE ON THE WESTERN EDGE OF THE INSTABILITY AXIS THAT WILL
CONTINUE TO SLIDE EASTWARD DURING THE EVENING. THE STORMS MOVING
INTO LENAWEE COUNTY HAVE MATURED INTO A LINEAR PATTERN NORMAL THE
THE STRONG SW UPPER FLOW, MAKING DAMAGING STRAIGHT LINE WINDS THE
PRIMARY HAZARD.
LATER TONIGHT A PATTERN OF MVFR CEILING AND VISIBILITY IS EXPECTED
WITH A LARGER AREA OF SHOWERS AND A FEW WEAKER THUNDERSTORMS,
LASTING INTO THE MORNING HOURS AFTER SUNRISE TUESDAY. THIS WILL BE
FOLLOWED BY IMPROVING CONDITIONS TUESDAY AFTERNOON.
&&
.PREV DISCUSSION...ISSUED 430 PM EDT MON JUN 9 2008
SHORT TERM...TODAY
LATEST SURFACE ANALYSIS SHOWS A WEAK TROUGH/COLD FRONT SETTLING
SOUTHEAST ACROSS THE AREA EXTENDING FROM ROUGHLY A PORT HURON TO
ADRIAN LINE. ANOTHER SURFACE TROUGH CAN BE SEEN OVER SOUTHERN
ILLINOIS WHICH IS EXPECTED TO LIFT NORTHEAST TOWARDS THE AREA AFTER
21Z. AS THIS SECOND TROUGH APPROACHES...WILL EXPECT TO SEE WINDS
BACK AROUND TO THE SOUTH SOUTHWEST AGAIN IN OUR FAR SOUTHERN
COUNTIES WITH INSTABILITY LINGERING AROUND 2000 J/KG IN EXTREME
SOUTHEAST MICHIGAN. IT REMAINS CHALLENGING TO SEE HOW FAR NORTH THIS
BOUNDARY WILL LIFT AND WILL DICTATE THE COVERAGE OF STORMS ACROSS
THE AREA. SEEING THE LINE TO OUR SOUTH ALREADY STARTING TO FILL IN
TOWARDS DEFIANCE MAKES ME THINK SEVERE THREAT IS DECREASING WITH THE
MOST LIKELY LOCATION FOR SEVERE STORMS FOCUSED FROM DETROIT SOUTH.
SEVERE WIND GUSTS TO 60 MPH REMAINS THE GREATEST THREAT WITH 0-6KM
SHEAR OF 40-50 KNOTS. SEVERE THUNDERSTORM WATCH 496 REMAINS IN
EFFECT UNTIL 00Z BUT WILL BE MONITORING UPSTREAM DEVELOPMENT FOR
THE CHANCE TO START CLEARING SOME OF THE NORTHERN COUNTIES.
AS THE UPPER LEVEL WAVE LIFTS NORTHEAST THIS EVENING...THE FINAL
SURFACE REFLECTION OVER ARKANSAS WILL FINALLY LIFT NORTHEAST TOWARDS
LOWER MICHIGAN. STRONG FRONTOGENESIS IN THE 850-500MB LAYER WILL SET
UP OVER SOUTHEAST MICHIGAN WITH A BAND OF HEAVY RAIN POSSIBLE. THE
UPPER LEVEL WAVE TAKES ON A SLIGHTLY NEGATIVE TILT WITH GOOD UPPER
DIVERGENCE AS THE RIGHT ENTRANCE REGION TO THE UPPER LEVEL JET MOVES
OVERHEAD. PRECIPITABLE WATER VALUES INCREASE TO AROUND 1.75 INCHES
AND EXPECT TO SEE AN AREA OF PROLONGED RAIN...WITH SOME LOCALLY
HEAVY RAIN POSSIBLE. WILL MONITOR POTENTIAL FOR LOCALIZED FLOODING
BUT OVERALL THINK THE GROUND WILL BE ABLE TO TOLERATE IT WITH 1 HOUR
FLASH FLOOD GUIDANCE LINGERING BETWEEN 2-3 INCHES...SLIGHTLY
LOWER FOR THE URBAN AREAS.
LONG TERM...
TUESDAY WILL BE A DRYING OUT PROCESS...AS LARGE SCALE FORCING
QUICKLY WANES AROUND/OR JUST AFTER 12Z. STILL...SHORTWAVE TROUGH
AXIS DOES NOT SLIDE EAST OF THE CWA UNTIL AROUND 00Z WEDNESDAY. WITH
SOME LOW LEVEL DESTABILIZATION TAKING PLACE AND MID LEVEL COLD POOL
BECOMING FIRMLY ENTRENCHED OVER SOUTHEAST MICHIGAN LATE IN THE
DAY...ISOLATED MARGINAL SEVERE STORMS CANT BE RULED OUT WITH
FREEZING LEVELS FALLING TO AROUND 9000 FEET AND STEEP MID LEVEL
LAPSE RATES (700-500 MB) OF NEAR 7 C/KM. ALTHOUGH...LIMITED SURFACE
MOISTURE (SUB 60 DEW POINTS) SHOULD LIMIT AREAL COVERAGE IF STORMS
DO IN FACT INITIATE.
NORTHWEST CONFLUENT FLOW TAKES HOLD TUESDAY NIGHT AS UPPER LEVEL
RIDGING BUILDS OVER THE NORTHERN MISSISSIPPI RIVER VALLEY. DEPENDING
ON HOW MUCH RAIN WE SEE TONIGHT/TUESDAY...WE COULD BE SET UP
FOR SOME RADIATION FOG WITH THE MOIST GROUND.
A NICE DAY EXPECTED ON WEDNESDAY AS SHORTWAVE RIDGING SLIDES EAST
INTO THE AREA. WITH SURFACE HIGH OVER LAKE HURON...COOLER FLOW TO
AFFECT THE THUMB REGION...OTHERWISE MOST LOCATIONS SHOULD REACH
80/LOWER 80S WITH LOTS OF INSOLATION.
DEEP UPPER LEVEL LOW/TROUGH ALONG THE BRITISH COLUMBIA
COAST WILL DIG SOUTHEAST INTO THE NORTHERN ROCKIES...THEN SLOWLY
TRACK NORTHEAST INTO CENTRAL CANADA ON THURSDAY WITH HEIGHT RISES
OVER THE WESTERN CONUS. 12Z MEDIUM RANGE MODELS ARE SPEEDING THINGS
UP FOR US...WITH THE BEST CHANCE OF STORMS ON FRIDAY WITH HEIGHT
FALLS AND MOIST AXIS PULLING THROUGH. GROWING CONCERN WE MAY NEED
POPS IN FOR THURSDAY NIGHT WITH POSSIBLE WEAKENING MCS MOVING IN
FROM THE WEST.
WILL GO OPTIMISTICALLY DRY FOR THE SECOND HALF OF THE WEEKEND...INTO
EARLY NEXT WEEK...WITH EXPECTED PSEUDO ZONAL FLOW DEVELOPING OVER
THE NORTHERN CONUS. A FEW DISTURBANCES WILL TRACK WITHIN THE
WEST/NORTHWEST FLOW...BUT MOISTURE AND TIMING ISSUES ARE NOT WORTH
INCLUDING CHANCE POPS AT THE PRESENT TIME.
MARINE...
FOR THE SECOND AFTERNOON IN A ROW...SOUTHWEST WINDS HAVE GUSTED TO
25 KNOTS OVER LAKE ST CLAIR AND MICHIGAN WATERS OF LAKE ERIE. WINDS
WILL DECREASE QUICKLY THIS EVENING...AS THE GRADIENT SUBSIDES.
THUNDERSTORMS HOWEVER...WILL OVERSPREAD THE AREA TONIGHT...LINGERING
INTO TOMORROW. QUIETER WEATHER WILL FOLLOW FOR TUESDAY NIGHT AND
WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE REGION.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...
SMALL CRAFT ADVISORY...UNTIL 8 PM MONDAY.
MI WATERS OF LAKE ERIE...
SMALL CRAFT ADVISORY...UNTIL 8 PM MONDAY.
&&
AVIATION.....BT
SHORT TERM...KEC
LONG TERM....SF
MARINE.......SF
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Jun 9, 3:55 AM EST, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
455 AM EDT MON JUN 9 2008
MIZ047>049-053>055-060>063-068>070-075-076-082-083-100900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
455 AM EDT MON JUN 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT AS A
SURFACE COLD FRONT TRACKS THROUGH THE WESTERN GREAT LAKES. SEVERE
WEATHER WILL BE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING
HOURS. THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS OF UP TO 60
MPH...TORRENTIAL RAINFALL...FREQUENT LIGHTNING...AND ISOLATED
HAIL TO ONE INCH IN DIAMETER. THE STORMS WILL MOVE TO THE
NORTHEAST AT 45 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AS UPPER
LEVEL LOW PRESSURE SETTLES INTO LOWER MICHIGAN. SEVERE WEATHER IS
NOT EXPECTED ON TUESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS LATE THURSDAY NIGHT
THROUGH SATURDAY MORNING AS THE NEXT TROUGH OF LOW PRESSURE
ADVANCES INTO THE UPPER MIDWEST.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-100900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
455 AM EDT MON JUN 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT AS A
SURFACE COLD FRONT TRACKS THROUGH THE WESTERN GREAT LAKES. SEVERE
WEATHER WILL BE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING
HOURS. THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS OF UP TO 60
MPH...TORRENTIAL RAINFALL...FREQUENT LIGHTNING...AND ISOLATED
HAIL TO ONE INCH IN DIAMETER. THE STORMS WILL MOVE TO THE
NORTHEAST AT 45 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AS UPPER
LEVEL LOW PRESSURE SETTLES INTO LOWER MICHIGAN. SEVERE WEATHER IS
NOT EXPECTED ON TUESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS LATE THURSDAY NIGHT
THROUGH SATURDAY MORNING AS THE NEXT TROUGH OF LOW PRESSURE
ADVANCES INTO THE UPPER MIDWEST.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
CB
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, Jun 9, 5:40 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
640 PM EDT MON JUN 9 2008
MIZ082-083-100015-
LENAWEE-MONROE-
640 PM EDT MON JUN 9 2008
...SPECIAL WEATHER STATEMENT...
AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 41 MILES SOUTHWEST
OF HUDSON 50 MILES SOUTH OF MORENCI...MOVING NORTHEAST AT 45 MPH.
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
MORENCI BY 720 PM EDT...
CLAYTON BY 730 PM EDT...
ADRIAN AND OTTAWA LAKE BY 740 PM EDT...
TEMPERANCE AND BLISSFIELD BY 745 PM EDT...
TECUMSEH AND DEERFIELD BY 750 PM EDT...
BRITTON AND PETERSBURG BY 755 PM EDT...
IDA AND DUNDEE BY 800 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
MANN /
Thunderstorm Wind, Lenawee
- When
- June 9, 6:37 PM EST
- Where
- Lenawee County, 0.51 mi W of Adrian
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.900, -84.040
A tree and power line were reported down over a road at |159 North Makinzee.
Thunderstorm Wind, Lenawee
- When
- June 9, 6:40 PM EST
- Where
- Lenawee County, 1.69 mi WSW of Deerfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.870, -83.810
Two power line polls broke off, along with 6 inch diamater tree limbs reported down.
Thunderstorm Wind, Monroe
- When
- June 9, 7:00 PM EST
- Where
- Monroe County, 0.51 mi E of Monroe
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.920, -83.390
Multiple trees were reported blown down.
Thunderstorm Wind, Monroe
- When
- June 9, 7:05 PM EST
- Where
- Monroe County, 2.81 mi S of Grafton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.990, -83.390
A truck was reported blown into a ditch.
Hail, Monroe
- When
- June 9, 7:08 PM EST
- Where
- Monroe County, 2.81 mi S of Grafton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.990, -83.390
Thunderstorm Wind, Washtenaw
- When
- June 9, 7:12 PM EST
- Where
- Washtenaw County, 3 mi NE of Milan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.111, -83.629
Eight inch diameter tree limbs were reported down.
Thunderstorm Wind, Wayne
- When
- June 9, 7:16 PM EST
- Where
- Wayne County, 1.38 mi N of Flat Rock
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.100, -83.270
Tree limbs, at least 4 inch in diameter, were reported blow down on the west side of the city.
Thunderstorm Wind, Wayne
- When
- June 9, 7:28 PM EST
- Where
- Wayne County, Riverview
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.180, -83.180
A trained weather spotter reported an estimated 58 mph thunderstorm wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Maryland, June 9, 20082 deaths · 2 events
- Heat in Rhode Island, June 9 to 10, 20082 deaths · 1 event
- Hail and Damaging Winds in Arkansas, June 9, 20081 death · $600,000 · 2.75 in hail · 17 events
- Flash Flood in Wisconsin, June 9, 2008$37 million · 1 event
- Flash Flooding and Hail in Indiana, June 9 to 11, 20081 injured · $1.4 million · 1.75 in hail · 55 events
- Hail and Damaging Winds in Ohio, June 9 to 10, 2008$753,000 · 65 kt wind · 39 events
- Hail and Damaging Winds in Tennessee, June 9 to 10, 2008$204,000 · 1.75 in hail · 28 events
- Damaging Winds and Lightning Strike in Indiana, June 9, 2008$405,000 · 65 kt wind · 10 events
- Hail and Damaging Winds in Mississippi, June 9 to 10, 2008$293,000 · 65 kt wind · 16 events
- Hail and Damaging Winds in Ohio, June 9, 20081 injured · $195,000 · 70 kt wind · 15 events
- Hail and Damaging Winds in Ohio, June 9 to 10, 2008$93,000 · 1.75 in hail · 22 events
- Flash Flooding in Oklahoma, June 9, 2008$135,000 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110311, 110313, 110316, 110315, 110314, 110320, 110319, 110321.